Late one evening my unit was called for an 11 day old baby girl with difficulty breathing. Dispatch provided that the baby may have stopped breathing, and had no prior known problems. When we arrived the fire department was exiting the residence nonchalantly, stating “they baby’s find… This is mom’s first child and she got a little scared”. I walked by them to find mom at the door carrying baby out to the ambulance, and heard a couple of weak cries from the baby. Mom provided that her daughter is her first child, and was delivered vaginally at full-term without complications. They had breast fed 30 minutes earlier. Then 10 minutes ago baby had coughed severely several times, become briefly limp and “she wasn’t breathing”, was aroused somewhat by stimulation and bulb-syringe suctioning by mom, and now remained depressed.
We examined the child finding that she was breathing, albeit quite irregularly with a sometimes gasping quality, and that she appeared centrally cyanotic with poor tone. Her airway was notable for moderate quantities of thin clear spittle. Her heart rate was initially just under 100, and her respiratory rate was slightly below normal though with continuing concerning effort. During a brief transport we provided blow-by O2, and continued bulb-suctioning and stimulating. We checked her glucose finding it normal.
By arrival at hospital baby’s heart and respiratory rate had improved, she was centrally pink, and had an activity level much closer to normal. After I had transferred care, the physician seemed puzzled, almost doubtful, at the contrast between the baby’s nearly normal present appearance versus the more dire earlier appearance the mother and I had reported. The doctor commented, “if what it says in your report is correct than this is a very sick child”. I confirmed that I the baby’s appearance had been every bit as concerning as the signs I had described, and that “I briefly thought we might be starting CPR”.
I later discussed the call with a friend who is a NICU and critical-infant transport nurse. I had seen the phenomena of baby coughing and briefly appearing dyspneic or apneic concerning caregivers (particularly the inexperienced), but those children usually appeared well by my arrival. This patient had stuck me as much more concerning. My friend made the points that:
- This baby suffered what is called an “ALTE“ – apparently life-threatening event, which is distinguished by fright to the caregiver, and demonstration by the baby of (central or obstructive) apnea or coughing/gagging, color change (cyanotic, pallid, erythematous or plethoric), and poor tone.
- 11 days of age is rather late for the sudden manifestation congenital cardiac problems.
- GERD is identified in many feeding or gastric difficulty, though again 11 days is late for most congenital problems.
- This baby was admitted due to very high risk of sepsis, particularly GBS (Group B Streptococcus, pronounced “jeebs“. (I read later that
We recently ran a 56 YOF with diffuse abdominal pain, n/v, and syncope. Vitals were of little remark. History was most notable for previous (10+ years past) multiple (n=9) gunshot wounds to abdomen and chest. We performed a routine 12-lead ECG. I was struck by the patient’s peculiar axis. Because every frontal plane wave was substantially biphasic in character, she probably counts as having an indeterminate axis. I felt an argument could also be made that she was deep into the right inferior axis quadrant because III (120°) and aVR (-150°) were mildly positive (R wave dominant), and she was therefore right axis deviated. Unfortunately I did not retain the numbers from the monitor (Zoll E) to compare the algorithm’s opinion. I found myself wondering – whichever the appropriate category – whether her abnormal axis could be secondary to the extensive past penetrating chest injury. She detailed damages to her liver, pancreas, and spleen, but was less knowledgeable about which of her thoracic structures may have been damaged from the assault.
Dispatched for witnessed seizures by a male in his 50s – we find a man supine on a couch unconscious and breathing, with nystagmus. Family on scene reports PMH includes seizures and alcohol abuse. No present trauma, unknown EtOH or drugs. While moving him to the unit he begins to exhibit clonic activity with inadequate breathing and cyanosis. With suctioning, O2, and 2.5 mg Valium we achieve respiratory adequacy and desisted seizures for transport. At the hospital he resumes status epilepticus with tonic-clonic activity. He receives 3.0 mg of Ativan which has negligible effect, and subsequently a Phenobarbital, which succeeds in breaking the seizure.
Learning point: Barbiturates were once the most common first-line treatment for seizures but have now been widely replaced by benzodiazepines. Barbiturates and anesthetics (typically Propafol) are common used second- or third-line for refractory status epilepticus. Phenobarbital is still the most widely-used anti-seizure medicine globally, and is on the WHO Essential Medicine list (along with Glyburide and Metformin).
We respond to a 21 YOF with acute dyspnea. She reports that her throat feels “itchy, closing” after eating a takeout sandwich she believes was contaminated by latex, to which she has an extensive history of allergy. She presents with frank distress, including tachypnea, wheezing and accessory muscle use. She remains fully oriented though conversation is confounded by her respiratory state. Vexingly, she is completely insistent that she cannot take epinephrine, and that she only needs Benadryl. Her rationale for this belief is not clear, beyond the claim that it has always worked in the past, and also, essentially, that her mother told her so. Resolved thus, she carries neither Benadryl nor Epi on her person. We comply with her wishes, treateing with IV Benadryl, DuoNeb, and bated breath. A university emergency physician who happened to be on scene assisted with care and also helped convey to the woman and her mother that “yes, she has to go the hospital” even though initial treatment led to improvement, and “it’s finally time to get an EpiPen prescription”.
A 21 YOM summons our ambulance for an emergency response in the wee hours of a Saturday morning. He relates to us that earlier in the night he was tended to by another City ambulance for a traumatic shoulder dislocation, and transported to the university hospital. After being fully treated and released from the ED, he returned home by use of the Medicaid taxi voucher provided by the hospital. His present problem is that he is locked out of his mother’s house, seemingly because her unfriendly boyfriend is there for a sleep over, and “she gotta work in the morning”. He asks us to drive him back to the hospital waiting room, so he can stay there overnight. We assist this young man by using the very cell phone on which he had placed his 911 call, to call an uncle who lives nearby, and to arrange a taxi ride there for him.
A gentleman in his early 60s reports that he is miserably unable to sleep, and is experiencing some tremors and palpitations. Self-administration of a Colt 45 has not helped. He reports that he drank 5 cups of coffee in the past 12 hours to make it through a double shift at work. He normally drinks <1 cups of coffee per day. “Do you want to go to the hospital”? “Well no, but can you check my vitals?” Upon doing so we discover the gentleman is running a BP of 220/140. Because he is pending re-qualification at the free clinic he has been out of his blood pressure medicines for over a week. We go to the hospital after all.
20s y.o.m. claims that within the past hour he overdosed on 15 x 100 mg capsule of Trazodone, which is prescribed to him PRN. Pt is alert and ambulatory. No physical signs. Patient denies all present complaints. Denies other substances on board. Vitals normal. PMH: PTSD, depression, also diagnosed with bipolar which he is dubious of. Patient transported in stable condition. Poison Control contacted out of curiosity.
- Trazodone is a seritonin modulator. It is generally well tolerated in moderate doses. Primary s/s to expect are CNS depression, hypotension, and priaprism.